Hail, Barnes
- When
- August 27, 2:15 PM CST
- Where
- Barnes County, 1.17 mi SE of North Vly City
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.940, -97.980
By noon CST on the 27th, a weak area of surface low pressure was located over southeast South Dakota, with a stationary front extending to its north-northeast (along a Lidgerwood, ND, to Waskish, MN, line). Thunderstorms initially formed along a line from south of Bismarck (ND) to near Bemidji (MN), and across the tri-state boundary of ND, SD, and MN.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By noon CST on the 27th, a weak area of surface low pressure was located over southeast South Dakota, with a stationary front extending to its north-northeast (along a Lidgerwood, ND, to Waskish, MN, line). Thunderstorms initially formed along a line from south of Bismarck (ND) to near Bemidji (MN), and across the tri-state boundary of ND, SD, and MN. The event had deep moisture to tap into, with precipitable water values around 1.5 inches. By early evening, the storms had shifted off toward Brainerd and Duluth.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 27, 1:30 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 230 PM CDT MON AUG 27 2007 FORECAST CHALLENGE CONCERNS RAIN POTENTIAL THROUGH TUESDAY AND TEMPERATURES. MODELS IN REASONABLE AGREEMENT THROUGH PERIOD AND WILL USE BLEND FOR FORECAST. SURFACE LOW EARLY THIS AFTERNOON BETWEEN PIR/HON WITH SE ORIENTED WARM FRONT ALONG MN/IA BORDER. NE ORIENTED BOUNDARY FROM LOW HAS SHOWN LITTLE MOVEMENT SO STILL ALONG A BDE-BWP LINE. ELEVATED CONVECTION CONTINUES ACROSS FORECAST AREA WITH MOST ORGANIZED BAND ALONG 850MN CONVERGENCE ZONE FROM S CENTRAL ND INTO WEST CENTRAL MN. MODELS HANDLING THIS PRETTY WELL AND SHOULD CONTINUE ACROSS THIS AREA INTO THE EVENING. MAY SEE SOME ISOLATED HAILERS HOWEVER OVERALL NOT EXPECTED WIDESPREAD SEVERE. EXTENSIVE CLOUD COVER SO FAR HAS LIMITED SURFACE BASED CONVECTION IN WARM SECTOR OVER SE FORECAST AREA ALONG SURFACE BOUNDARY. WITH FAIRLY STRONG CAP IN PLACE AND DELAYED HEATING CONVECTIVE INITIATION IN THIS AREA MAY BE LATE THIS AFTERNOON/EARLY EVENING. THIS STILL LOOKS TO BE THE PRIME AREA FOR SEVERE BASED ON CONVECTIVE PARAMETERS AND WILL MAINTAIN MENTION IN FORECAST. CLOUDS AND UPSTREAM DEWPOINTS FROM 45 TO 50 WILL LIMIT TEMPERATURE DROP OVERNIGHT. NUMERICAL GUIDANCE IN GOOD AGREEMENT AND WILL FOLLOW. BOUNDARY CLEARS FA TO THE SE TOMORROW. REGION REMAINS IN BROAD CYCLONIC FLOW WITH ANOTHER WEAK WAVE RIDING ACROSS FA ON TUESDAY WITH ASSOCIATED SURFACE BOUNDARY. AIRMASS LOOKS STABLE SO WILL MAINTAIN LOW POPS BUT JUST MENTION SHRA. NOT MUCH CHANGE IN THERMAL PROFILE AND ANY SOLAR WILL HAVE A BIG PART IN TEMPERATURE RECOVERY. REGION TRANSISTIONS INTO NW FLOW ALOFT PATTERN THROUGH REMAINDER OF SHORT RANGE PERIOD. SURFACE HIGH PRESSURE BUILDS INTO FA. SHOULD SEE SOME SOLAR AND THERMAL PROFILE RECOVERS LATER IN WORK WEEK HOWEVER OVERALL LOOKING AT OR BELOW SEASONAL AVERAGES. .LONG (FRI-MON) LONG TERM WILL START OUT IN A NORTHWEST FLOW PATTERN WITH A SFC HIGH OVER THE GREAT LAKES. 12Z GFS SHOWS UPPER LEVEL RIDGE BEGIN TO FLATTEN OUT SAT INTO SUNDAY...WITH A VORT MAX PUSHING ACROSS ND DRG THE DAY SUNDAY. AT THE SURFACE...SOUTHERLY FLOW ON SAT AND SUN WILL BRING TEMPS AND HUMIDITIES BACK UP...THEN SFC BOUNDARY WILL PUSH THROUGH CWA SUN AFTERNOON. THUS...WENT WITH HPC GUIDANCE AND INTRODUCED CHANCE POPS MAINLY ON THE MN SIDE FOR DAY 7. .AVIATION EXPECT PREDOMINANTLY MARGINAL VFR CONDITIONS OVER THE NEXT 18 TO 24 HOURS AS A QUASISTATIONARY WARM FRONTAL BOUNDARY EXTENDS THROUGH NORTH CENTRAL MN INTO SOUTHEASTERN ND. TEMPORARY IFR CONDS CERTAINLY POSSIBLE ALONG BOUNDARY...MAINLY IMPACTING ROUTES INTO KFAR AND THE KFAR/KBJI TAFS. EXPECT ISOLD TO SCT TSTMS ACROSS THE FORECAST AREA...STRONGER STORMS ON THE MN SIDE...THROUGHOUT AFTERNOON AND EARLY EVENING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER/SPEICHER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT MON AUG 27 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT MON AUG 27 2007 ...SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY ROUGHLY SOUTH OF A LINE FROM WASKISH MINNESOTA TO VALLEY CITY NORTH DAKOTA. THE STORMS WILL PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES WILL BE POSSIBLE. WHILE SOME SEVERE THUNDERSTORMS MAY OCCUR THIS MORNING...SEVERE THUNDERSTORMS WILL BE MOST LIKELY THIS AFTERNOON AND EVENING BETWEEN 3 PM AND 8 PM. A COLD FRONT EXTENDS FROM BAUDETTE MINNESOTA TO FORMAN NORTH DAKOTA AND MOVE SOUTHEAST DURING THE DAY. MOIST UNSTABLE AIR WILL MOVE NORTH OVER THE FRONT AND PRODUCE THUNDERSTORMS TODAY. ALSO AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE FORECAST AREA AND WILL AID IN THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
924 AM CDT MON AUG 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG 1 W RED LAKE 47.88N 95.04W
08/26/2007 BELTRAMI MN PUBLIC
INTERSECTION OF MN ROUTE 1 AND MN ROUTE 89 ON SOUTH SIDE
OF LOWER RED LAKE...POWER LINES DOWN.
&&
HOPKINSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
140 PM CDT MON AUG 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FUNNEL CLOUD 4 NNE ANETA 47.73N 97.96W
08/26/2007 NELSON ND LAW ENFORCEMENT
SHERIFF REPORTED FUNNEL CLOUD JUST NORTHEAST OF THE
INTERSECTION OF HIGHWAYS 15 AND 32
0805 PM TORNADO 7 NE ANETA 47.75N 97.88W
08/26/2007 NELSON ND DEPT OF HIGHWAYS
IN RUGH TOWNSHIP SECTION 13 SEVERAL GRAIN BINS
MISSING...IN SECTION 26 GARAGE MISSING AND SEVERE ROOF
DAMAGE TO HOUSE...GRAVEL MISSING FROM 124TH AVE NEAR 26TH
STREET NEAR SECTION 22 AND LARGE AMOUNTS OF DEBRIS
SCATTERED ACROSS SECTION 23. TOUCHDOWN NEAR RUGH LAKE.
TIME APPROXIMATE.
0900 PM TORNADO 1 S FLORIAN 48.43N 96.63W
08/26/2007 MARSHALL MN PUBLIC
ROOF OFF HOUSE...NUMEROUS TREES DOWN ON FARMSTEAD.
1000 PM TORNADO 6 NW ELDRED 47.74N 96.87W
08/26/2007 POLK MN PUBLIC
2 BUILDINGS DESTROYED ON FARMSTEAD WITH SIGNIFICANT TREE
DAMAGE ON FARMSTEAD AS WELL. INDIVIDUALS WERE IN THE
STORM CELLAR AT THE TIME OF THE EEVNT AND DESCRIBED A
VERY DISTINCT...RAPID AND SHORT LIVED DROP IN PRESSURE AT
THE TIME OF DAMAGE.
1015 PM HAIL 5 E MIDDLE RIVER 48.44N 96.05W
08/26/2007 E0.88 INCH MARSHALL MN TRAINED SPOTTER
1.75 INCHES OF RAIN IN 15 MINUTES.
&&
MEWENSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
226 PM CDT MON AUG 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 2 E NORCROSS 45.87N 96.15W
08/27/2007 E0.75 INCH GRANT MN PUBLIC
&&
MEWENSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
240 PM CDT MON AUG 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FUNNEL CLOUD HOOPLE 48.54N 97.64W
08/26/2007 WALSH ND FIRE DEPT/RESCUE
LOOKING WEST-NORTHWEST TOWARDS UNION AT THE TIME. COULD
NOT ESTIMATE DISTANCE. TIME APPROXIMATE.
0820 PM HAIL HOOPLE 48.54N 97.64W
08/26/2007 E1.75 INCH WALSH ND FIRE DEPT/RESCUE
SIGNIFICANT HAIL DAMAGE IN THE CITY OF HOOPLE.
ESSENTIALLY EVERY HOUSE SUSTAINED SOME TYPE OF DAMAGE AS
WELL AS WIND DAMAGE. WIND DAMAGE AS WELL REPORTED.
0830 PM TSTM WND DMG 4 SE HOOPLE 48.49N 97.58W
08/26/2007 WALSH ND FIRE DEPT/RESCUE
NUMEROUS TREES BLOWN DOWN IN FARMSTEAD. DIAMETER UNKNOWN.
&&
MEWENSThe Fargo/Grand Forks radar (KMVX), 82 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47447, 47448.